Acetaminophen/dextromethorphan (By mouth)

Introduction

Acetaminophen (a-seet-a-MIN-oh-fen), Dextromethorphan (dex-troe-meth-OR-fan)

Treats minor pain, relieves cough, and reduces fever.

Brand Name(s)

There may be other brand names for this medicine.

Children's Triaminic Cough & Sore Throat, Good Neighbor Pharmacy Children's Pain Relief Plus, Children's Tylenol Plus Cough & Sore Throat, Good Sense Cough & Sore Throat

When This Medicine Should Not Be Used

You should not use this medicine if you have had an allergic reaction to acetaminophen or dextromethorphan. Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years old. Using these medicines in very young children might cause serious or possibly life-threatening side effects.

How to Use This Medicine

Liquid, Capsule, Chewable Tablet, Long Acting Capsule, Tablet

  • Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.
  • This combination medicine contains acetaminophen (Tylenol(R)). Carefully check the labels of all other medicines you are using because they may also contain acetaminophen. It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
  • If you are using this medicine without a prescription, follow the instructions on the medicine label.
  • Measure the oral liquid medicine with a marked measuring spoon, oral syringe, or medicine cup.

If a dose is missed:

  • If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.

How to Store and Dispose of This Medicine

  • Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
  • Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any leftover medicine after you have finished your treatment. You will also need to throw away old medicine after the expiration date has passed.
  • Keep all medicine away from children and never share your medicine with anyone.

Drugs and Foods to Avoid

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver and drinking alcohol may increase this risk. If you regularly drink 3 or more alcoholic drinks every day, do not take this medicine without asking your doctor.
  • Do not also use other medicines that contain acetaminophen or dextromethorphan, or you may be getting more than a safe amount of medicine.
  • Many combination medicines contain acetaminophen, including products with brand names such as Alka-Seltzer Plus®, Comtrex®, Excedrin® Migraine, Midol®, Sinutab®, Sudafed®, Theraflu®, and Vanquish®. Carefully check the labels of all other medicines you are using to be sure they do not contain acetaminophen.

Warnings While Using This Medicine

  • Make sure your doctor knows if you are pregnant or breastfeeding, or if you have liver or kidney disease. Ask your doctor before using this medicine if you smoke, or if you have breathing problems such as asthma, bronchitis, or emphysema.
  • Tell your doctor if your symptoms do not improve after 7 days, or if you develop new symptoms such as redness or swelling. If you have been using this medicine for a fever and the fever lasts longer than 3 days, stop using the medicine and call your doctor.
  • Call your doctor if you have a severe sore throat that lasts more than 2 days, or if you also have a fever, headache, rash, nausea, or vomiting.

Possible Side Effects While Using This Medicine

Call your doctor right away if you notice any of these side effects:

  • Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing.
  • Dark-colored urine or pale stools.
  • Nausea, vomiting, loss of appetite, pain in your upper stomach.
  • Yellowing of your skin or the whites of your eyes.

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088

Review Date: 2011-02-04 Reviewed By: Keywords: ,
Adam Data Copyright The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only--they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

For information 410.787.4000

© 2013 UM Baltimore Washington Medical Center.  All rights reserved.

301 Hospital Drive, Glen Burnie, MD 21061 | 410-787-4000 | TTY 410-787-4498